MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Codes Material Discolored (1170); Mechanical Problem (1384); Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient's battery charger did not work after the sparking at the charger and at the wall outlet.The outlet has been replaced by an electrician.The battery charger did not work with other outlets.The charger was extremely dirty and the battery cable cord was damaged.The battery charger was replaced.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the universal battery charger (ubc) not powering on and the ubc being in poor condition was confirmed.During the evaluation of the returned (b)(6) , the ubc was unable to power on when plugged into the wall outlet.The unit was opened, and a pest infestation was observed on the main pcb and housing.The ubc was in poor condition and therefore was not repaired.The customer was notified that the unit was scrapped.Pest control records were reviewed during the time the unit was within abbott control and determined that the pests did not originate during the manufacturing process.The root cause for the ubc becoming non-functional was unable to be conclusively determined through this analysis.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Heartmate ubc instructions for use (ifu), rev.E, provides an overview of how to use and care for the ubc.Section 5 ¿monitoring performance¿ covers all faults, including charger pocket faults, and the actions to take when a fault occurs.Heartmate 3 instructions for use, rev.C, section 7 ¿ ¿alarms and troubleshooting¿ and heartmate 3 patient handbook rev.D section 5 ¿ ¿alarms and troubleshooting¿ cover all alarms, including faults that occur on the ubc, and the actions to take if the faults do not resolve.The universal battery charger (ubc) instructions for use (ifu), rev.E, explains under the responding to advisory messages how to troubleshoot any errors or alarms.It states under the precautions section: "the metal contacts inside the ubc pockets should be kept clean and dry.Do not expose contacts to water, moisture, dirt, etc.Device history records were reviewed and showed no deviations from manufacturing or quality assurance (qa) specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE UNIVERSAL BATTERY CHARGER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17458399
Report Number2916596-2023-05351
Device Sequence Number2710100
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public00813024010678
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2023
Supplement Date Received by Manufacturer10/19/2023
Initial Report FDA Received Date08/04/2023
Supplement Report FDA Received Date10/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/07/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age48 YR
Patient SexMale
Patient Weight75 KG